Fourteen months ago during my semi-annual check up with my neurologist I asked if I was a candidate for the new recently FDA-approved oral medication for relapsing remitting multiple sclerosis (MS), Tecfidera. My physician answered quite nonchalantly saying he didn’t have a problem with it. And so began the newest segment in my journey with MS.
The first hurdle to overcome after gaining my doctor’s approval was to get the same from my insurance company. According to the nurse who advocated on my behalf, this was no easy task. It took several phone calls and about a month before the insurance company finally approved this new medication that my doctor prescribed. Makes you really stop and take pause with regard to who is really running our health care system. Thankfully with the Affordable Healthcare Act this will no longer be a challenge with which I have to deal beginning January 1, 2014.
While in “wait” mode, I cleaned out my closet from my supplies for the old medicine – Betaseron. Since it was an injectable, I had sharps containers, alcohol swipes, cotton balls galore, medication schedule diaries, etc. It was an organized mess, in essence, that could now hopefully be put away for good.
Once approved, the pharmacy delivery company sent out my first month’s dose of Tecfidera immediately. This was accompanied by several packets of information, emergency contact numbers for nurses and pharmacists, and a multitude of follow-up phone calls to ensure my comfort level with starting a new medication. As I unpacked and organized everything, I placed the new bottle of pills on my counter and must have studied it for hours. It was so difficult for me to fathom that I only had to take two pills a day going forward. This is the miracle I have waited for from the time I was diagnosed! No longer was I going to be a human pin cushion.
One problem stood in my way: FEAR. How was my body going to respond to this new medication? Was the adjustment period going to be as hard as it was with the Betaseron? Would the new medication really work? How will I know? After all, this medication had only been on the market for 7 months. Doubts and fear of the unknown whirled around in my brain until I mentioned these trepidations to my Rabbi with whom I do healing prayer. He taught me to “exchange my fear for faith” when I prayed and to do so before swallowing each pill.
The day came for me to begin the new medication. As instructed, I took my last injection of Betaseron the night before went straight into taking the Tecfidera in the morning. Following what I learned from the nurses, website, and others taking it, I took the pill after eating some food with a large glass of water and, of course, praying to exchange my fear for faith.
Week 1: I only took 1/2 dose allowing the body to adjust. During this first week, I had a horrible pain in my head (like a severe cramp), mild flushing, and was slightly nauseous. Nothing I couldn’t handle but the nurses were a bit mystified by my headache. They said that wasn’t a symptom anyone else mentioned. As that subsided over the following weeks, we concluded that was the effect of my withdrawing from the Betaseron.
Week 2: I’m now on the full dosage of Tecfidera. So far so good. Symptoms are doable: mild flushing; more tired than normal; and some nausea. My fear is starting to subside and my faith is kicking in. This pill is not too bad and although more tired than normal, I am doing really well.
Weeks 3 and 4: The Tecfidera rollercoaster took up speed and just took a nosedive from the top leaving my stomach at the top. What a difference a few days makes. My stomach became very bloated and distended, and although a reported side-effect of Tecfidera is diarrhea, I had the opposite problem. Plus I had severe pain in my lower abdomen area. It seemed as if my insides were fighting back with all their might. When I checked the internet to see if this was normal, I discovered that many others had similar experiences at about the same time in their adjustment cycle. That helped to alleviate some of my fears that something was seriously wrong.
Weeks 5 and beyond: Finally I feel like there is a light at the end of the tunnel. As week 4 comes to a close, I feel a bit more energy, my appetite is returning slightly and my belly no longer is so bloated. I still say a short prayer before every pill exchanging my fear for faith that the medication is working with little to no side effects. So for now it seems as if this transition period is almost complete and life will return to normal soon. And with this normalcy I have to have faith that the pill is working to keep me well.
Many lessons have come out of this. 1: Just because I “look” fine, doesn’t mean I am fine and by sharing this journey I hope to increase your empathy of someone you may know who is going through similar challenges. 2: Stay the course. Just because things get difficult, if the end result is worth it, hang tough and get through it. You’re stronger than you realize! And finally 3: Have faith. Believe in yourself, believe in the medicine, and believe in a power greater than you. Life is a journey filled with winding roads, steep hills, bumps and potholes. Trust that you will prevail.
Barbara inspires hope through mindful health and a meaningful life. By combining healthy living, spirituality, and neuroscience principles, she helps people understand how to be proactive in their health care versus reactionary in their sick care so they can feel great in their body and in their life. Her greatest wish is to never hear a person say, “I should be taking better care of myself.” To learn more and receive her FREE guide, visit Appelbaum Wellness.